Evidence map›Paper›PMID 25269374›Full record

ArticleBMC pharmacology & toxicology2014

Pharmacokinetics and safety issues of an accidental overdose of 2,000,000 IU of vitamin D3 in two nursing home patients: a case report.

Jody van den Ouweland, Hanneke Fleuren, Miranda Drabbe, Hans Vollaard

Open access · goldAbstract readCase Reports
In one paragraph

Article in BMC pharmacology & toxicology, 2014. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 6 papers.

0numbers the graph read from it
0cells of the map it votes in
6citing papers in PubMed
0.8field-weighted citation impact, top 27% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

6 citing papers in PubMed, 14 citations in OpenAlex.

  1. Article
  2. Review
  3. Review
  4. Vitamin D Toxicity.Jornal brasileiro de nefrologia · 2020
    Article
  5. Review
  6. Plausible ergogenic effects of vitamin D on athletic performance and recovery.Journal of the International Society of Sports Nutrition · 2015
    Review
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

4 authors at 1 institution in 1 country.

Jody van den OuwelandDepartment of Clinical Chemistry, Canisius Wilhelmina Hospital, Weg door Jonkerbos 100, 6532 SZ Nijmegen, The Netherlands. j.v.d.ouweland@cwz.nl.
Hanneke Fleuren
Miranda Drabbe
Hans Vollaard
Canisius-Wilhelmina Ziekenhuis · NL

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

backgroundAdministration of intermittent high doses of vitamin D3 is increasingly used as a strategy for rapid normalization of low 25-hydroxyvitamin D (25(OH)D) blood concentrations in patients with vitamin D deficiency. Here, we describe the pharmacokinetics of an accidental single oral overdose of 2,000,000 IU of vitamin D3 in two elderly nursing home patients and discuss safety issues. CASE PRESENTATION: Two patients, a Caucasian 90-year old man and a 95-year old woman, were monitored from 1 h up to 3 months after intake for clinical as well as biochemical signs of vitamin D intoxication. Blood vitamin D3 concentrations showed a prompt increase with the highest peak area already hours after the dose, followed by a rapid decrease to undetectable levels after day 14. Peak blood 25(OH)D3 concentrations were observed 8 days after intake (527 and 422 nmol/L, respectively (ref: 50-200 nmol/L)). Remarkably, plasma calcium levels increased only slightly up to 2.68 and 2.73 mmol/L, respectively (ref: 2.20-2.65 mmol/L) between 1 and 14 days after intake, whereas phosphate and creatinine levels remained within the reference range. No adverse clinical symptoms were noted.

conclusionA single massive oral dose of 2,000,000 IU of vitamin D3 does not cause clinically apparent toxicity requiring hospitalization, with only slightly elevated plasma calcium levels in the first 2 weeks. Toxicity in the long term cannot be excluded as annual doses of 500,000 IU of vitamin D3 for several years have shown an increase in the risk of fractures. This means that plasma calcium levels may not be a sensitive measure of vitamin D toxicity in the long term in the case of a single high overdose. To prevent a similar error in the future, the use of multiple-dose bottles need to be replaced by smaller single-unit dose formulations.

Indexed as

Drug OverdoseNursing HomesAgedAged, 80 and overCholecalciferolFemaleHumansMaleNetherlandsCholecalciferol

Identifiers

PMID25269374
PMCPMC4185191
OpenAlexW2061043352

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.